Chronic dizziness and vestibular migraines
My name is Kim. I am 33 years old and have been dizzy every single day for the last four years. I have had blood tests that have come back normal, an MRI which showed no abnormalities and I have seen a Neurologist and an ENT who did all the different tests and could find nothing wrong with me. The ENT, six months ago, decided that I must have Vestibular Migraine and prescribed me Pizotifen. I have not taken these at all because I am not convinced that I have had a four year unrelenting migraine and also she told me that it is common to put on lots of weight while on Pizotifen so I am not thrilled about that for sure.
I am supposed to go back in a week for a follow up visit but I think I will just cancel it because she can’t really follow up if I am not taking her advice.
I just wish I could work out what could cause four years of dizziness like this. I am still functioning, I can force myself to go out, to work, to college and pretend like everything is normal. I am not falling over but have the constant sensation that I’ve had a glass of wine too many. I can no longer drive a car. I do not get headaches or any other symptoms. Just the neverending dizziness.
I struggle at work. Every day I think about quitting and just staying at home but then I force myself to carry on as I do not want this feeling to become a disability. The only time that I feel ‘normal’ is lying down in bed at night. I also feel better sitting, not normal but definitely improved. However as soon as I have to walk anywhere, it’s back.
I was thinking about trying Sertraline as I read somewhere that it can help chronic dizziness but I’m scared of the other potential side-effects or if it is even worth trying. I might just be clutching for any solution here. Has anyone got any suggestions on anything that I can do? I’m really willing to try mostly anything at this stage!
Interested in more discussions like this? Go to the Ear, Nose & Throat (ENT) Support Group.
Sudden Hearing loss September 14th, 2015. No one could say why. Was serious ill during the hearing loss with bilateral pulmonary hemorrhage with bilateral pneumonia. Was in the ICU for about a week. I figured out I was deaf when I went to make a call. So now I have a BAHA. Had vestibular test which point to a central problem but MRI w/ contrast is normal. Neurologist says it's peripheral vertigo, ENT says central vertigo. Makes no difference to me, I am dizzy everyday like @kimh33 . I have the same exact issues with balance, driving, work, etc.
doc3rob, Check out all your meds with a trusted pharmacist.. sometimes the wrong combination of drugs can cause not only severe dizziness but other things as well. It happened to me until by teal and error and empirical documentation, we figured it out.
Antibiotics can cause hearing loss. With hearing loss, it also can affect balance. Search for oto-toxic drugs and you can find a list. The drugs can cause the hair cells which are actually the nerve endings that pick up sounds to become bent over. In contrast, excessive loud noises can shatter the hair cells causing hearing loss of that frequency. Each drug comes with a sheet that should list potential problems. A pharmacist might be a good resource.
That's a great point. Typically antibiotic ototoxic effect is to both ears. I already was deaf in my left ear prior to the hospitalization.
I took at flight to San Francisco on September 21st and landed with a sharp pain in my back, kind of like a pinched nerve. That night I couldn’t sleep because I had numbing and tingling in my hands and feet. The next day I woke up with dizziness and a disequilibrium feeling through my body. The disequilibrium hasn’t left my body since then. I went to my doctor and she took blood tests for almost everyone but they all came back healthy. I got an MRI done and my neurologist found nothing. I went to an ENT who also said he found nothing; he then referred me to a neuro optomologist who diagnosed me with benign and reversible Vestibular Migraines. It has been really tough going through all of this. The neuro optomologist that diagnosed me told me that I would have to get some physical therapy done, which should take care of my symptoms, but after reading how this condition usually changes people’s lives, I honestly feel very hopeless. The loss of equilibrium, dizziness, brain fog, etc. is very scary to me because it happened randomly. I am having a difficult time at work and focusing in school. I really hope this PT works.
Welcome to Connect, @smhidal1 I can imagine that this new diagnosis has you worried and asking will it get better. I like that the opthamologist said it is reversible. I found this video on Mayo Clinic https://www.mayoclinic.org/diseases-conditions/migraine-headache/multimedia/vid-20078200 Does this sound like you?
Will you be seeing a physical therapist who specializes in vestibular rehabilitation and balance issues?
To all: Ask for a consult to a Neurotologist…..
I am 19 year old female and I have experienced chronic lightheadedness/dizziness nonstop for the past 5 months. I have had these dizzy spells in the past for a course of two years, but usually they would last a few weeks or go away with steroids given to me by my ENT. I have also been experiencing blurred vision and numbness/tingling in my left arm and leg. When I saw an ENT prior to this spell he gave me the steroids because he believed it was sinus congestion and inflammation. However, during the past 5 months nothing has helped this feeling. I went back to my ENT and he told me to see a neurologist. Neurologist was reluctant to give me tests because I am "young" but he agreed to because of the numbness i was experiencing. My MRI, MRA, and bloodwork all came back perfectly normal. The neurologist told me to see a counselor, as he thought it was anxiety/stress. I started seeing a therapist and psychiatric nurse whom have helped me emotionally a bit but I was still feeling sick so I went to my PCP and asked what do I do now. She had me see a specialist ENT and neurologist at Yale hospital both who told me I am most likely experiencing vestibular migraines. I was given an antidepressant, and two supplements to take and was also told to change my diet (very difficult for me to do because I am already on a strict diet for interstitial cystitis). I am still concerned because I don't know if anything is going to work. I asked if i could have a steroid and i was told no. I am having a hard time focussing on school and work and it is very stressful for someone as young as me to deal with.
Which 2 supplements?
@natvlk I would recommend seeing a spine specialist and/or a physical therapist who has knowledge of rehabbing spine issues. When you get neck muscles spasms it can move your cervical vertebrae around which can cause dizziness. There are some spine issues that alter blood supply in the vertebral artery like Bow Hunter's syndrome. If you feel like you've eliminated other possibilities and no one knows, it could be a physical alignment problem that physical therapy may help. I am a spine surgery patient and have had muscle spasms cause dizziness.